Texas, 2007

Hail in Texas, October 1, 2007

October 1, 2007 · NWS LUB · 2 events in 2 counties and zones

During the afternoon hours of the 11th, several isolated thunderstorms developed over the South Plains of west Texas. Some of these thunderstorms became severe and produced large hail over Lynn and Bailey Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the afternoon hours of the 11th, several isolated thunderstorms developed over the South Plains of west Texas. Some of these thunderstorms became severe and produced large hail over Lynn and Bailey Counties. The storms quickly subsided during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 1, 2:31 PM CST, 51 minutes earlier.

Area forecast discussion, Oct 1, 2:31 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT MON OCT 1 2007

.SHORT TERM...
UPPER TROUGH CURRENTLY OVER THE PACIFIC NORTHWEST IS ON ITS WAY
RAPIDLY EASTWARD. TROUGH IS INDUCING PRESSURE FALLS ACROSS THE
PLAINS WITH SOUTHERLY LOW LEVEL FLOW HAVING FORMED IN RESPONSE. A
WEAK PRESSURE TROUGH IS ABOUT ALL THAT IS LEFT OF THE COLD FRONT
THAT MOVED THROUGH THE AREA LAST NIGHT LEAVING LITTLE IF ANY LOW
LEVEL CONVERGENCE TO SERVE AS FOCUS FOR CONVECTIVE DEVELOPMENT.
MEANWHILE MOISTURE FROM JULIETTE CONTINUES TO STREAM NORTHWARD
ACROSS THE DESERT SOUTHWEST. MODELS REMAIN CONSISTENT WITH SHORT
WAVE TROUGH OR TROUGHS BEING EJECTED FROM JULIETTE NORTHEASTWARD
ACROSS NEW MEXICO DURING THE OVERNIGHT HOURS. IT APPEARS THAT THE
DEEP MOISTURE AND MID AND UPPER LEVEL FORCING WILL REMAIN TO THE
WEST OF THE AREA FOR THE MOST PART. CONVECTION MAY CLIP THE
NORTHWESTERN QUARTER OF THE FORECAST AREA AND WILL MAINTAIN PRECIP
CHANCES THAT AREA. MEANWHILE THE SOUTHERLY LOW LEVEL FLOW WILL
CONTINUE TO FEED MOISTURE NORTHWARD. SURFACE DEW POINT TEMPERATURES
AREA ALREADY IN THE 60S ACROSS THE AREA AND THIS FLOW SHOULD
MAINTAIN THESE VALUES. THUS LOWS TUESDAY SHOULD BE QUITE A BIT
WARMER THAN THOSE OF THIS MORNING...ALTHOUGH TEND TO THINK THAT THE
MET GUIDANCE NUMBERS ARE A BIT INFLATED. THIS MOIST LOW LEVEL FLOW
SHOULD ALSO FAVOR SOME STRATUS UNDERNEATH INCREASING CIRRUS BY
SUNRISE TUESDAY.

THE QUICK EASTWARD MOVEMENT OF THE AFOREMENTIONED NORTHERN CONUS
TROUGH WILL USHER A SURFACE TROUGH INTO THE FORECAST AREA EARLY
TUESDAY. COMBINATION OF CONVERGENCE ALONG THIS BOUNDARY AND PRESENCE
OF DEEP MOISTURE COURTESY OF THE LOW LEVEL SOUTHERLY FLOW AND THE
MID AND UPPER LEVEL MOISTURE FROM JULIETTE WILL LEAD TO A DECENT
CHANCE FOR RAIN AS EARLY AS LATE TUESDAY MORNING. WILL BUMP PRECIP
CHANCES UP SOME BUT NOT TO THE DEGREE THE 12Z MET GUIDANCE
INDICATES. AFTERNOON PROGGED INSTABILITY AND WIND PROFILES SUGGEST A
POTENTIAL FOR SEVERE DEVELOPMENT ACROSS THE NORTHEASTERN ZONES
TUESDAY AFTERNOON.

.LONG TERM...
FORCING ALONG FRONT TUE EVE COMBINED WITH INCREASING SHEAR AND
REMNANT INSTABILITY ENOUGH TO KEEP RAIN CHANCES GOING PRIMARILY
OFF THE CAPROCK. PRECIP CHCS WILL SLIDE S WITH THE FRONT EXITING
THE AREA FOR THE MOST PART AFTER MIDNIGHT. UPPER FLOW QUICKLY
RETURNS MORE ZONAL FOLLOWING TROUGH PASSAGE WITH NAM/GFS DIFFERING
ON STRENGTH OF SURFACE RIDGING AND DRYING IN WAKE OF THE SYSTEM.
STILL RETURN FLOW EXPECTED TO BE WELL UNDERWAY BY EARLY THU
MORNING WITH STRENGTHENING SURFACE TROUGH ALONG THE LEE OF THE
ROCKIES. MODELS HINT AT SOME WARM ADVECTION SHOWERS BUT LEFT POPS
JUST BELOW 15 PCNT FOR NOW. BREEZY/WINDY CONDITIONS EXPECTED TO
DEVELOP AND CONTINUE INTO FRI WITH ADVANCING TROUGH/WEAK DRYLINE
AS UPPER LEVEL TROUGH BEGINS TO PUSH EAST ACROSS THE ROCKIES.
GFS/ECMWF DIFFERING ON TIMING AND STRENGTH OF SYSTEM AS IT EJECTS
EASTWARD THUS ALSO HAVING TROUBLE AGREEING ON PASSAGE OF NEXT
FRONT. AM SOMEWHAT INCLINED TO FAVOR SLOWER ECMWF GIVEN ENSEMBLE
TRENDS BUT RATHER THAN FLIP-FLOP THAT FAR OUT LEFT GOING FORECAST
OF FRONTAL PASSAGE ON SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  84  54  84  60 /  30  20  10  10  10
TULIA         64  84  57  83  62 /  20  30  20  10  10
PLAINVIEW     65  84  60  83  64 /  20  30  20  10  10
LEVELLAND     65  85  59  86  63 /  20  30  20  10  10
LUBBOCK       66  86  61  85  65 /  10  30  30  10  10
BROWNFIELD    67  86  63  88  63 /  20  30  30  10  10
CHILDRESS     66  86  62  83  64 /  10  40  40  10  10
SPUR          68  89  63  87  65 /  10  40  30  10  10
ASPERMONT     69  89  65  88  68 /  10  30  40  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/24
Hazardous weather outlook, Oct 1, 4:40 AM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
540 AM CDT MON OCT 1 2007

TXZ021>044-021045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
540 AM CDT MON OCT 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS ARE EXPECTED NEAR A COLD FRONT PASSING
THROUGH THE AREA LATE TUESDAY. WIND GUSTS AND HAIL FROM THESE
STORMS MAY APPROACH SEVERE LIMITS.

The radar

The Lubbock radar (KLBB), 53 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lynn

When
October 1, 3:22 PM CST to 3:47 PM CST
Where
Lynn County, 4 mi W of Tahoka to 5.73 mi E of New Moore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.180, -101.849

Law enforcement officials reported that quarter sized hail fell along U.S. Highway 380 west of Tahoka from an isolated severe thunderstorm that had developed over central Lynn County. The storm continued to produce quarter size hail as it slowly moved southward. Law enforcement officials reported quarter size hail between New Moore and O'Donnell at 15:47 CDT.

Hail, Bailey

When
October 1, 3:27 PM CST
Where
Bailey County, Maple
Measured
2.5 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.850, -102.900

Law enforcement officials reported that tennis ball size hail fell in the community of Maple from an isolated severe thunderstorm over southern Bailey county. No significant damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59908, 59910.